Using benzodiazepines poses risks to both physical and mental health.
If someone is overdosing from benzodiazepines, they can suffer unpleasant and potentially harmful effects. Overdoses can lead to confusion, slurring of speech, sleepiness, depressed breathing, loss of coordination and consciousness. If someone has become unconscious, there is a risk of inhaling and choking on stomach contents which can be fatal. Severe, lasting harm or death from a benzodiazepine overdose is rare.
However severe harm and death is increased when benzodiazepines are taken with other sedatives such as alcohol, heroin or GHB. In these combinations, breathing can be depressed or stopped completely.
Emergency medical assistance should be sought when someone becomes unresponsive after taking drugs.
To reduce the risk of overdosing on benzodiazepines, try to carefully monitor how much you are taking. Starting with just half (or a quarter) of a dose and seeing how you feel; this can prevent you from taking too much at once. It is a good idea to have someone who you trust around when taking benzodiazepines so that they can help you if you experience any adverse effects. Reagent test kits are sold online which can confirm or rule out the presence of a benzodiazepine. These are useful if the benzodiazepines have been illicitly obtained.
Benzodiazepines decrease control and impair judgment, meaning activities like driving under the influence of benzodiazepines can potentially be very dangerous.
Use of benzodiazepines can increase the risk of suicidal thoughts, especially in those who are addicted to alcohol or opioids.
Use of the benzodiazepine, Rohypnol (flunitrazepam), has been implicated with sexual assault crimes. It’s thought that victims’ drinks have been spiked with Rohypnol, making them very drowsy or even causing them to fall unconscious.